Iowa, 2007

Damaging Winds in Iowa, August 22, 2007

August 22, 2007 · NWS DMX · 2 events in 2 counties and zones

Thunderstorms erupted again across Iowa and an upper level wave interacted with a stationary boundary that remained east to west across the state. The most intense storms were over the southern part of the state with this around as they were more focused on the outflow boundary from the morning convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$75,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms erupted again across Iowa and an upper level wave interacted with a stationary boundary that remained east to west across the state. The most intense storms were over the southern part of the state with this around as they were more focused on the outflow boundary from the morning convection. Air to the south of the outflow boundary was quite unstable with CAPE in the 2000 to 3000 J/kg range and lifted indices around -4. Downdraft CAPE was in excess of 1000 J/kg south of the boundary as well. A line of thunderstorms formed. They were elevated in nature, but a few became severe and produced high winds. A 65 MPH wind gust occurred in Taylor County. High winds downed trees and flattened 100 acres of corn in Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 22, 2:17 PM CST, 3 hours earlier.

Area forecast discussion, Aug 22, 2:17 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
317 PM CDT WED AUG 22 2007

.DISCUSSION...
NEXT ROUND FOR HEAVY PRECIPITATION IS WELL UNDERWAY AND IS BEGINNING
TO EXPAND AS STRONG MOISTURE TRANSPORT BEGINNING TO LIFT INTO THE
STATE. A STATIONARY FRONTAL BOUNDARY OVER CENTRAL IOWA WILL MOVE
LITTLE OVERNIGHT AND EXPECT THUNDERSTORMS TO CONTINUE TO FIRE ALONG
THE BOUNDARY TONIGHT AS THE LOW LEVEL JET INCREASES AND POINTS INTO
THE STATE THIS EVENING. MANY THUNDERSTORMS TODAY HAVE BEEN DROPPING
NEARLY 1 INCH OF RAIN IN 15 MINUTES. THE STORMS WILL REMAIN
EFFICIENT RAIN PRODUCERS WITH DEEP WARM CLOUD DEPTH REMAINING OVER
THE STATE ALONG WITH PRECIPITABLE WATER VALUES EXCEEDING 2 INCHES.
RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE COMMON WITH ISOLATED
AMOUNT APPROACHING 7 INCHES. EXPECT ANOTHER COMPLEX TO LIFT
NORTHEAST OUT OF KANSAS AND SOUTHERN NEBRASKA LATE TONIGHT AND MOVE
ACROSS CENTRAL IOWA ON THURSDAY. ANOTHER ROUND OF VERY HEAVY
RAINFALL IS LIKELY. AS WITH THE PAST FEW DAYS...EXPECT ANOTHER FLASH
FLOOD WATCH TO BE ISSUED WITH THE EARLY MORNING FORECAST TO EXPAND
INTO FRIDAY. CURRENT WATCH WILL FOCUS ON TONIGHT AND THURSDAY.

AS MENTIONED YESTERDAY...MOISTURE FROM HURRICANE DEAN IS EXPECTED TO
ARRIVE BY LATE THURSDAY INTO FRIDAY. ONE FINAL ROUND OF HEAVY
RAINFALL IS LIKELY DURING THIS PERIOD BEFORE HIGH PRESSURE DROPPING
SOUTH OUT OF CANADA FINALLY PUSHES EVERYTHING TO THE SOUTHEAST. HAVE
CONTINUED TO KEEP SUNDAY AND SUNDAY NIGHT DRY BUT WILL MONITOR AS
RETURN FLOW DEVELOPS AND MAY BRING A THREAT FOR ELEVATED
THUNDERSTORMS. THE REMNANTS OF DEAN ARE STILL ON TRACK TO ARRIVE
OVER THE UPPER MIDWEST BY AROUND TUESDAY AND HAVE MAINTAINED COURSE
WITH THUNDERSTORMS POSSIBLE BY THIS TIME.

&&

.AVIATION...22/18Z
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE ACROSS
NORTH CENTRAL IOWA...WITH IFR/MVFR CLOUD BASES. HEAVY RAIN IS
EXPECTED WITH REDUCED VISIBILITIES INTO THE IFR/MVFR CATEGORIES.
THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE INTO THE LATE
AFTERNOON AND EVENING HOURS...WITH CONDITIONS SIMILAR TO TUE NIGHT
EXPECTED. ACROSS SOUTH CENTRAL IOWA...A MID-LEVEL CLOUD DECK IS
EXPECTED TO DEVELOP INTO THE AFTERNOON HOURS...WITH THUNDERSTORM
CHANCES FOR LATER TODAY INTO TONIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 10 AM
THURSDAY.
IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060

&&

LONG TERM...DONAVON
SHORT TERM/AVIATION...ALBRECHT
Hazardous weather outlook, Aug 22, 3:20 PM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
420 PM CDT WED AUG 22 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>060-232130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
420 PM CDT WED AUG 22 2007

...SERIOUS FLOODING SITUATION MAY WORSEN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND CENTRAL IOWA.

.DAY ONE...TONIGHT

WIDESPREAD TO SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGH THE EVENING INTO THE OVERNIGHT HOURS ACROSS CENTRAL AND
NORTH CENTRAL IOWA. ADDITIONAL HEAVY RAINS LEADING TO ANOTHER
ROUND OF FLASH FLOODING IS POSSIBLE TONIGHT. WIDESPREAD RAINFALL
AMOUNTS OF 2 TO 4 INCHES MAY OCCUR WITH LOCALLY HIGHER AMOUNTS OF
5 OR 7 INCHES POSSIBLE. RAINFALL OF THIS MAGNITUDE WITH NEARLY
TOTAL RUNOFF WOULD COMPOUND SERIOUS FLOODING SITUATIONS ALREADY IN
PROGRESS IN SEVERAL LOCATIONS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA AS ARE SEVERAL RIVER
FLOOD WARNINGS...AND FLOOD WARNINGS FOR SOME URBAN AREAS AND SMALL
STREAMS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR ADDITIONAL DETAILS. ALTHOUGH FLOODING IS
POSSIBLE IN THE ENTIRE WATCH AREA...THE LOCATIONS WITH THE
GREATEST THREAT OF HEAVY RAINS AND FLOODING ARE UNFORTUNATELY IN
THOSE AREAS ALREADY HARDEST HIT IN NORTHWEST IOWA FROM FORT DODGE
FARTHER NORTH AND WEST.

SEVERE THUNDERSTORMS ARE POSSIBLE ALONG WITH THE FLASH FLOOD
POTENTIAL. LARGE HAIL...DAMAGING WINDS...AND TO A LESSER EXTENT
TORNADOES MAY OCCUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE
FRIDAY AND THEN AGAIN ON TUESDAY. SEVERE WEATHER...HEAVY RAINS AND
FLOODING WILL STILL BE POSSIBLE THROUGH THE REMAINDER OF THE WORK
WEEK. THE FLOODING SITUATION WILL LIKELY NOT IMPROVE UNTIL THE
WEEKEND...AND MAY EVEN WORSEN UNTIL THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE NIGHTTIME
HOURS...AND THEN PERIODICALLY THROUGH FRIDAY. REPORTS OF HEAVY
RAINS AND FLOODING WOULD ALSO BE QUITE BENEFICIAL.

IAZ061-062-070>075-081>086-092>097-232130-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
420 PM CDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE
EVENING INTO THE OVERNIGHT HOURS. LOCALLY HEAVY RAINFALL ALONG
WITH ISOLATED SEVERE WEATHER IS POSSIBLE. THE MAIN THREATS ARE
LARGE HAIL AND/OR DAMAGING WINDS. ALTHOUGH THE CHANCE OF A TORNADO
CANNOT BE COMPLETELY RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE
FRIDAY AND THEN AGAIN ON TUESDAY. SEVERE WEATHER AND HEAVY RAINS
WILL STILL BE POSSIBLE THROUGH THE REMAINDER OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...AND THEN
PERIODICALLY THROUGH FRIDAY. REPORTS OF HEAVY RAINS AND FLOODING
WOULD ALSO BE QUITE BENEFICIAL.

In the hours before

Local storm report, Aug 22, 11:59 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1259 PM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND DMG     N SCHALLER              42.50N 95.30W
08/22/2007                   SAC                IA   TRAINED SPOTTER

            12 TO 18 INCH BRANCHES DOWN IN TOWN

&&

ALBRECHT
Local storm report, Aug 22, 4:55 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
555 PM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 AM     FLOOD            FORT DODGE              42.51N 94.18W
08/22/2007                   WEBSTER            IA   EMERGENCY MNGR

            NOTE THERE WAS NO LEVEE BREACH ON THE DES MOINES RIVER IN
            FORT DODGE.

&&

RDONAVON

The radar

The Des Moines radar (KDMX), 118 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 22, 5:17 PM CST
Where
Wayne County, 2.1 mi W of Promise City
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Crop damage
$65,000
Reported by
Emergency Manager
Coordinates
40.750, -93.190

High winds blew down Numerous large maple trees around a farm with 100 acres of flattened corn.

Thunderstorm Wind, Taylor

When
August 22, 7:05 PM CST
Where
Taylor County, 2.96 mi SSE of Siam
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.590, -94.860

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42527, 42528.